Bisphophonate use is associated with gastrointestinal toxicity and osteonecrosis. - GreenMedInfo Summary
New developments surrounding the safety of bisphosphonates.
Curr Opin Endocrinol Diabetes Obes. 2008 Dec;15(6):508-13. PMID: 18971679
Division of Endocrinology, University of Massachusetts Medical Center, Worcester, Massachusetts 01655, USA. Seth.firstname.lastname@example.org
PURPOSE OF REVIEW: Several new issues have been linked with the use of bisphosphonates in recent years. This has complicated the use of this important class of agents. This article reviews data surrounding these issues and discusses the impact on patient care. RECENT FINDINGS: Gastrointestinal toxicity has been a classic side effect of oral bisphosphonates. Newer issues such as osteonecrosis of the jaw have clearly been associated with bisphosphonate use, and adjustments to clinical practice need to be made to prevent and address this new complication. Atrial fibrillation has also been associated with bisphosphonates in recent years, but the literature is variable, and the connection is not clear. Limiting musculoskeletal pain is a rare side effect of bisphosphonates, but public awareness has been heightened by a recent Food and Drug Administration alert. Severe suppression of bone turnover is the most recent potential complication, and an increasing literature has made this a much more clinically relevant issue. SUMMARY: With all the public exposure regarding the various concerns associated with bisphosphonates, clinicians need to be keenly aware of the details surrounding these issues. Patients need to be presented with a digestible synopsis, such that risks and benefits can be evaluated, an informed decision regarding treatment can be made, and possible complications can be prevented or discovered early.